Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 65, NWS Amarillo, TX

May 8, 2015Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 8, 2015, 1:59 PM CDT for Collingsworth County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2015, 1:59 PM CDT (18:59 UTC)
Expired
May 8, 2015, 2:30 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:51 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS54 KAMA 081859
SVRAMA
TXC087-081930-
/O.NEW.KAMA.SV.W.0065.150508T1859Z-150508T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
159 PM CDT FRI MAY 8 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 230 PM CDT

* AT 156 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF DODSON...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. MINOR
           WIND DAMAGE TO ROOFS...SIDING AND TREES IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  DODSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3474 10000 3475 10028 3509 10001 3509 9999
      3475 9999
TIME...MOT...LOC 1859Z 218DEG 35KT 3470 10010

HAIL...1.75IN
WIND...60MPH

$$

CLK
1 follow-up statement
448 
WWUS54 KAMA 081923
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
223 PM CDT FRI MAY 8 2015

TXC087-081933-
/O.EXP.KAMA.SV.W.0065.000000T0000Z-150508T1930Z/
COLLINGSWORTH TX-
223 PM CDT FRI MAY 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLLINGSWORTH
COUNTY WILL EXPIRE AT 230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3474 10000 3475 10028 3509 10001 3509 9999
      3475 9999
TIME...MOT...LOC 1923Z 218DEG 35KT 3488 9992

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:43 PM CDT, 16 minutes earlier.

Area forecast discussion, May 8, 1:43 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
143 PM CDT FRI MAY 8 2015

.MESOSCALE UPDATE...
OUTSIDE OF A BRIEF LARGE HAIL THREAT IN COLLINGSWORTH COUNTY...NEAR
TERM SEVERE CHANCES ARE DIMINISHING QUICKLY OVER THE PANHANDLES.
WE'VE CANCELLED THE WRN EDGE OF THE TORNADO WATCH, INCLUDING
AMARILLO, AND THE REST WILL MOST LIKELY BE CANCELLED IN SHORT ORDER.

IN SPITE OF VERY MINIMAL SYNOPTIC FORCING...THERE IS A SLIGHT CHANCE
A FEW STORMS COULD REDEVELOP THIS AFTERNOON OVER ERN NM OR IN THE
FAR W TX PANHANDLE IN AN AREA OF ENHANCED CONVERGENCE BTW THE
DRYLINE, COLD FRONT, AND OUTFLOW. IF ANYTHING FORMS IT WILL PROBABLY
STRUGGLE TO MAKE IT BACK INTO THE OUTFLOW DOMINATED AIRMASS
ENCOMPASSING A MAJORITY OF THE PANHANDLES.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 1244 PM CDT FRI MAY 8 2015/

AVIATION...
/18Z TAFS/ VERY LOW CONFIDENCE FORECAST WITH RESPECT TO TIMING AND
DURATION OF CONVECTION...CIGS AND VSBYS IN AREAS OF FOG AND LOW
CLOUDS. AREAS OF FOG EARLY THIS MORNING HAS LIFTED BUT LOW CLOUDS
NORTH OF A WARM FRONT OVER THE SOUTHERN TEXAS PANHANDLE WILL CONTINUE
AT THE TERMINALS THROUGH THE EVENING. SO EXPECT MVFR CIGS THROUGH THE
VALID TAF FORECAST PERIOD. AREAS OF FOG CAN REDEVELOP ONCE AGAIN LATE
TONIGHT BUT SHOULD LIFT MID MORNING SATURDAY. ONGOING TSRA AT KAMA
SHOULD END BY 20Z. ADDITIONAL STORMS ARE EXPECTED THROUGH SATURDAY
MORNING BEFORE THE DRYLINE MIXES FURTHER TO THE EAST. HOWEVER
CONFIDENCE IN WHERE CONVECTION WILL OCCUR IS TOO LOW TO INCLUDE IN
THE FORECAST ATTM.

CLK

PREV DISCUSSION... /ISSUED 646 AM CDT FRI MAY 8 2015/

AVIATION...
FOR THE 12Z TAFS...A VERY LOW CONFIDENCE FORECAST WITH RESPECT TO ALL
WEATHER ELEMENTS...TIMING...AND TSTM POTENTIAL TODAY. AREAS OF FOG
AND IFR CIGS WILL CONTINUE THIS MORNING WITH GRADUALLY IMPROVING
CONDITIONS AROUND LATE MORNING. CIGS SHOULD SLOWLY LIFT LATER TODAY.
HOWEVER...TIMING OF THIS IS PROBLEMATIC. AS FOR TSTM PROSPECTS...THE
POTENTIAL IS THERE...BUT DUE TO VERY LOW CONFIDENCE IN WHETHER ANY
ONE TAF SITE WILL BE IMPACTED....HAVE DECIDED TO LEAVE THAT ELEMENT
OUT OF THIS FCST CYCLE. CIGS SHOULD LOWER ONCE AGAIN AROUND OR AFTER
06Z SAT. CONSIDERING THIS IS A LOW CONFIDENCE TAF FCST...AMENDMENTS
WILL BE POSSIBLE.

ANDRADE

PREV DISCUSSION... /ISSUED 540 AM CDT FRI MAY 8 2015/

UPDATE...
DENSE FOG ADVISORY HAS BEEN ISSUED FOR MUCH OF TEXAS PANHANDLE THIS
MORNING. SATURATED CONDITIONS EXPECTED TO PERSIST THROUGH 10 AM
MAINLY SOUTH OF INCOMING COLD FRONT. UPDATED TEXT PRODUCTS HAVE BEEN ISSUED.

COCKRELL

PREV DISCUSSION... /ISSUED 501 AM CDT FRI MAY 8 2015/

DISCUSSION...
COMPLICATED FORECAST FOR TODAY.  ALTHOUGH LOW-LEVEL MOISTURE HAS
DROPPED A BIT SINCE YESTERDAY...RUC ANALYSIS DEPICTS 12 DEGREE
CENTIGRADE 850 MB DEWPOINTS LYING JUST TO OUR SOUTH.  JET STREAK
EMERGING FROM BASE WILL PROVIDE DIVERGENCE ALOFT TO PROMOTE LARGE-
SCALE LIFT ACROSS THE AREA TODAY AND TONIGHT.  DRYLINE EXPECTED TO
MAKE A SLOW MOVE INTO THE SOUTHWEST TEXAS PANHANDLE THIS AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED ALONG AND EAST OF
DRYLINE.  SEVERE THUNDERSTORMS LOOK LIKELY FOR MAINLY EASTERN AREAS
TODAY AND TONIGHT DUE TO ADEQUATE SHEAR AND INSTABILITY.  FLOOD
WATCH FOR SOUTHEAST TEXAS PANHANDLE WILL REMAIN IN EFFECT THROUGH
EARLY SATURDAY EVENING.

DRYLINE EXPECTED TO BE MUCH MORE PROGRESSIVE ON SATURDAY...AS IT
WILL BE OVERTAKEN BY PACIFIC COLD FRONT.  STRONG TO SEVERE
THUNDERSTORMS LIKELY OVER EASTERN SECTIONS.  DRYLINE AND COLD FRONT
CLEAR THE AREA BY 00Z SUNDAY...WITH SATURDAY EVENING EXPECTED TO BE
DRY.

NO MAJOR CHANGES TO LATER PERIODS.  HAVE FOLLOWED BLENDED GUIDANCE
WITH THUNDERSTORM POPS TUESDAY THROUGH THURSDAY.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
     ARMSTRONG...COLLINGSWORTH...DONLEY...GRAY...WHEELER.

OK...NONE.

&&

09/18
Hazardous weather outlook, May 8, 1:10 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
110 PM CDT FRI MAY 8 2015

OKZ001>003-TXZ001>020-082100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
110 PM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TODAY AND TONIGHT. SOME STORMS WILL LIKELY BECOME STRONG
OR SEVERE WITH GOLF BALL HAIL...WINDS ABOVE 60 MPH...ISOLATED
TORNADOES AND HEAVY RAINS WILL BE THE MAIN THREATS. IN FACT A TORNADO
WATCH IS IN EFFECT FOR THE SOUTHEASTERN TEXAS PANHANDLE UNTIL 9 PM CDT.
A FLOOD WATCH REMAINS IS IN EFFECT FOR FRIDAY THROUGH SATURDAY
EVENING FOR THE SOUTHEAST TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. SEVERE THUNDERSTORMS
WILL BE POSSIBLE MAINLY ACROSS THE EASTERN HALF OF THE COMBINED
PANHANDLES WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
AS THE PRIMARY HAZARDS. IN ADDITION...LOCALIZED FLOODING OR FLASH
FLOODING MAY OCCUR WITH THE STRONGEST STORMS. A FLOOD WATCH WILL
REMAIN IN EFFECT THROUGH SATURDAY EVENING FOR THE SOUTHEAST TEXAS
PANHANDLE.

MORE THUNDERSTORMS MAY DEVELOP TUESDAY THROUGH THURSDAY ACROSS MUCH OF
THE AREA. IF STORMS FORM...THEY COULD BECOME STRONG TO MARGINALLY
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION TODAY...TONIGHT AND SATURDAY.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:46 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 6 more4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.